Hail, Marion
- When
- April 19, 2:37 PM CST
- Where
- Marion County, Pella Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.400, -92.950
A strong upper level trough lifted across Iowa during the afternoon. Cold air was in place aloft with the freezing level down to around 9,000 feet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong upper level trough lifted across Iowa during the afternoon. Cold air was in place aloft with the freezing level down to around 9,000 feet. CAPE was limited with only around 500 J/kg available. Shear and CAPE in the -10 to -30 C layer of the atmosphere was virtually nil. During the peak afternoon heating, a line of thunderstorms formed as a cold front moved through the state. Many of the storms produced hail, but much of the hail was small though covering the ground in places. A stronger storm moved through the Pella area of Marion County with nickel size hail reported at the Pella Airport. One of the storms became more intense over Marshall County and produced quarter size hail, covering the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 19, 2:02 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 302 PM CDT SUN APR 19 2015 .SHORT TERM /TONIGHT/... ISSUED AT 302 PM CDT SUN APR 19 2015 SOUTH OF IOWA...SHORT WAVE CONTINUES TO ROTATE EAST WHILE UPPER LEVEL TROUGH PROGRESSES EAST WITH PACIFIC AND SECONDARY CANADIAN COLD FRONT NOW PLOWING INTO SOUTHEAST SOUTH DAKOTA LATE THIS AFTERNOON. FRONTOGENETICAL FORCING HAS INCREASED ALONG THE PACIFIC BOUNDARY/TROUGH OVER CENTRAL AND NORTHERN IOWA. SOUTHEAST STILL IN THE WARM SECTOR AND NEEDING TO MONITOR FOR SCT CONVECTION THIS AFTERNOON...A FEW MAY REACH SVR LIMITS AS SFC BASED CAPE NOW NEAR 1000 J/KG WITH BULK SHEAR AROUND 20-30KTS AS DEPICTED BY SPC RUC MODEL ANALYSIS AT 17Z. AS PACIFIC FRONT TROUGH EDGE EAST THIS EVENING...FORCING SHIFTS EAST AND AREA OVER SOUTHEAST IOWA FILLS IN WITH SHOWERS AND STORMS AS WELL THIS AFTERNOON/EVENING. OVER NORTHERN IOWA THE SECONDARY BOUNDARY WILL INCREASE FORCING OVER THE EAST/NORTHEAST THROUGH 02Z WITH LINGERING SHOWERS THROUGH 06Z EAST. WINDS INCREASING BEHIND THE SYSTEM WITH 20 TO 25 MPH WINDS GUSTING TO NEAR 35 MPH AT TIMES THIS EVENING. RAINFALL TOTALS WILL AGAIN REACH ABOUT ONE THIRD OF AN INCH THROUGH 00Z AND ANOTHER THIRD OF AN INCH OVER THE NORTHEAST/EAST THROUGH 06Z. UPSTREAM CLOUDS CONTINUE WITH COLD AIR ADVECTION...LIKELY TO SEE LOW STRATUS OVERNIGHT ACROSS THE AREA WITH SOME BREAKS TOWARD 12Z NORTHWEST AS DRIER AIR MOVES INTO THE REGION. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 302 PM CDT SUN APR 19 2015 LINGERING SHOWERS AND THUNDERSTORMS TONIGHT...DISCUSSED IN THE SHORT TERM SECTION ABOVE...SHOULD CLEAR OUT TO THE EAST BY MONDAY MORNING AS A COLD FRONT SWEEPS ACROSS IOWA. THIS WILL USHER IN CONSIDERABLY COOLER WEATHER FOR THE BULK OF THE COMING WEEK. A LARGE MID/UPPER ATMOSPHERIC GYRE MOVING FROM CENTRAL CANADA INTO THE UPPER MIDWEST...THE SYSTEM RESPONSIBLE FOR THE PASSAGE OF THE AFORESAID SURFACE FRONT...WILL SLIDE OVER MINNESOTA AND THE GREAT LAKES REGION ON MONDAY AND TUESDAY. AS IT DOES SO...A SERIES OF SUBTLE SHORTWAVE IMPULSES ROUNDING THE CYCLONE WILL ASSIST IN THE GENERATION OF A LARGE CLOUD SHIELD AND SOME SPRINKLES/LIGHT SHOWERS AT TIMES. THESE WILL PRIMARILY AFFECT NORTHERN AND EASTERN IOWA DURING THE AFTERNOON AND EVENING HOURS ON MONDAY AND POSSIBLY TUESDAY. HAVE MAINTAINED 20 TO 30 POPS IN OUR NORTHEASTERN COUNTIES ON MONDAY AFTERNOON...BUT HAVE NOT YET INTRODUCED THEM ON TUESDAY AFTERNOON AS CONFIDENCE IS LOWER ON WHETHER THE CLOUD/PRECIP SHIELD WILL EXTEND AS FAR SOUTHWEST AS OUR FORECAST AREA BY THAT TIME DEPENDING ON THE SPEED WITH WHICH THE LARGE LOW MOVES AWAY OVER THE GREAT LAKES. IN ANY EVENT...LIGHT SHOWERS THAT DO OCCUR WILL HAVE LITTLE TO NO SENSIBLE IMPACT. OF GREATER INTEREST WILL BE THE STRONG WINDS GENERATED AS THE GYRE MOVES SLOWLY BY TO OUR NORTHEAST. THESE WINDS WILL PEAK WITH DAYTIME MIXING FROM LATE MORNING THROUGH LATE AFTERNOON EACH DAY...AND WILL LIKELY BE HIGHEST ON MONDAY WHEN THE PARENT SYSTEM IS AT ITS CLOSEST APPROACH. FORECAST SOUNDINGS CONTINUE TO INDICATE A MIXED LAYER UP TO ABOUT 650 MB BY MID AFTERNOON MONDAY WITH WINDS AT THE TOP OF THIS LAYER IN THE 35 TO 40 KT RANGE. HAVE CONTINUED TREND OF BUMPING UP FORECAST WINDS...AND SUSPECT THAT A WIND ADVISORY MAY BECOME NECESSARY FOR MONDAY LATER TONIGHT. ADVISORY LEVEL WINDS MAY ALSO BE POSSIBLE ON TUESDAY...BUT AGAIN AS WITH THE POPS...VARIANCE IN SOLUTIONS OF THE PROGRESSION OF THE CYCLONE LEADS TO A LOWER CONFIDENCE IN THE THRESHOLD BEING MET AT THIS TIME. ALL IN ALL MONDAY AND TUESDAY WILL BE COLD...BLUSTERY...AND WITH SOME LIGHT SPITS OF RAIN NORTH AND EAST. AS THE LARGE MID/UPPER LEVEL LOW MOVES EASTWARD AWAY FROM THE GREAT LAKES LATER IN THE WEEK IT WILL ALLOW A COLD SURFACE HIGH PRESSURE AREA TO SPILL DOWN FROM CANADA ACROSS THE MIDWEST AND IOWA...DOMINATING OUR WEATHER FROM LATE WEDNESDAY INTO FRIDAY. THIS WILL CAUSE A CONSIDERABLE DIMINISHING OF WINDS BUT ALSO REINFORCE THE COLD AIRMASS IN PLACE AND LIKELY LEAD TO BETTER RADIATIVE COOLING CONDITIONS ON WEDNESDAY NIGHT AND THURSDAY NIGHT...WHEN FROST MAY BE POSSIBLE ESPECIALLY IN THE NORTH AND LOW LYING AREAS SUCH AS THE NISH VALLEY. WE WILL BE WATCHING THIS CLOSELY FOR THE POSSIBILITY OF HEADLINE ISSUANCES ALTHOUGH IT IS VERY EARLY IN THE GROWING SEASON SO ANY IMPACT SHOULD BE MINIMAL. LOOKING FARTHER AHEAD TOWARD NEXT WEEKEND...THERE HAS BEEN SOME CONSISTENCY IN LONG RANGE MODEL SOLUTIONS SCOOPING A BROAD SOUTHWEST U.S. 500 MB TROUGH UP ACROSS OR NEAR IOWA AROUND SATURDAY OR SUNDAY...HOWEVER THE 12Z GFS AND ECMWF RUNS TODAY SPLIT OFF FROM THIS PREVIOUS GENERAL CONSENSUS AND IN OPPOSITE DIRECTIONS...RESULTING IN THE CURRENT DEPICTION OF CLEAR AND DRY WEATHER BY THE GFS AS OPPOSED TO THE LARGE LOW PRESSURE SYSTEM MOVING OVERHEAD DEPICTED BY THE ECMWF. WITH SUCH LARGE SPREAD AND VARIABILITY THERE IS LITTLE TO HANG OUR HATS ON A WEEK FROM NOW...EXCEPT THAT NO NOTICEABLE WARMUP IS EXPECTED BY THAT TIME. && .AVIATION...19/18Z ISSUED AT 1233 PM CDT SUN APR 19 2015 COMPLICATED FORECAST FOR THE NEXT 6 HOURS...AS THE SHORTWAVE DRIFTS ACROSS THE AREA SHOWERS AND ISO THUNDER WITH IFR/LIFR CIGS WILL FILL IN ALONG THE UPPER LEVEL/SFC BOUNDARY MOVING SOUTHEAST ACROSS WESTERN/NORTHERN IOWA THIS AFTERNOON. BETTER CHANCES FOR ISO THUNDER SOUTHEAST WITH VFR/MVFR CIGS SOUTHEAST THROUGH 02Z. THEN WITH INCREASING NORTHWEST WINDS...GUSTS TO 25 TO 30 KTS POSSIBLE THIS EVENING AND AGAIN AFT 14Z MON AS MIXING INCREASES WITH MORE UNSTABLE BOUNDARY LAYER. MONDAY WILL SEE GENERALLY MVFR/VFR CIGS WITH SOME CIGS AROUND 3000 AT TIMES. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...LEE AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CDT SUN APR 19 2015 IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081- 082-092-093-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 328 PM CDT SUN APR 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG NORTHWEST WINDS ARE FORECAST...AROUND 25 MPH GUSTING TO NEAR 40 MPH AT TIMES THROUGH THIS EVENING...THEN NEAR 20 MPH WITH GUSTS OF 25 TO 30 MPH OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDS OF NEAR 30 MPH WITH GUSTS TO AROUND 40 MPH ARE POSSIBLE DURING THE DAY ON MONDAY AND TUESDAY...MAINLY NORTH OF HIGHWAY 30. AREAS OF FROST OR AT LEAST FREEZING TEMPERATURES ARE POSSIBLE ACROSS PORTIONS OF THE AREA ON TUESDAY...WEDNESDAY AND THURSDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ027-028-037>039-048>050-060>062-073>075-083>086-094>097-201100- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE- WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 328 PM CDT SUN APR 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. SEVERE WEATHER IS UNLIKELY...BUT SOME STORMS COULD PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDS OF NEAR 30 MPH WITH GUSTS TO AROUND 40 MPH ARE POSSIBLE DURING THE DAY ON MONDAY AND TUESDAY...MAINLY NORTH OF HIGHWAY 30. AREAS OF FROST OR AT LEAST FREEZING TEMPERATURES ARE POSSIBLE ACROSS PORTIONS OF THE AREA ON TUESDAY...WEDNESDAY AND THURSDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LEE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 129 PM CDT SUN APR 19 2015 IAZ073>075-083>086-094>097-192030- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- INCLUDING THE CITIES OF...INDIANOLA...NORWALK...CARLISLE... PELLA...KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA... OTTUMWA...LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON... HUMESTON...CENTERVILLE...BLOOMFIELD 129 PM CDT SUN APR 19 2015 ...SCATTERED THUNDERSTORMS WITH HAIL POSSIBLE... THUNDERSTORMS ARE MOVING INTO SOUTH CENTRAL IOWA THIS AFTERNOON. THE STORMS MAY PRODUCE HAIL FROM PEA UP TO PENNY SIZED AS THEY MOVE TO THE NORTH THROUGH THE AREA THROUGH 3 PM THIS AFTERNOON. BRIEF HEAVY RAINFALL AND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS THIS AFTERNOON WITH RAINFALL AMOUNTS OF UP TO ONE QUARTER INCH POSSIBLE. REV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT SUN APR 19 2015
IAZ073-074-083>085-095>097-192015-
APPANOOSE IA-WARREN IA-DAVIS IA-WAYNE IA-LUCAS IA-MARION IA-
CLARKE IA-MONROE IA-
232 PM CDT SUN APR 19 2015
...THUNDERSTORMS WITH HEAVY RAIN AND HAIL UP TO NICKEL SIZE...
AT 231 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
LAKESIDE CASINO TO NEAR CHARITON TO 6 MILES SOUTHWEST OF RATHBUN LAKE
TO 9 MILES EAST OF UNIONVILLE...AND MOVING NORTH AT 15 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
INDIANOLA...CENTERVILLE...CHARITON...MELCHER-DALLAS...RATHBUN LAKE...
LAKE SUNDOWN...MILO...MORAVIA...MOULTON...RUSSELL...NEW VIRGINIA...
MARTENSDALE...MYSTIC...LACONA...CINCINNATI...LUCAS...WOODBURN...
EXLINE...WILLIAMSON AND ST. MARYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4072 9307 4094 9337 4109 9384 4116 9383
4116 9379 4147 9376 4129 9321 4107 9291
4067 9258 4059 9264 4059 9296
TIME...MOT...LOC 1931Z 199DEG 14KT 4112 9373 4099 9335 4078 9305 4050
9282
MS APR 15SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 314 PM CDT SUN APR 19 2015 IAZ061-074-192100- JASPER IA-MARION IA- 314 PM CDT SUN APR 19 2015 ...THUNDERSTORMS WITH HAIL AND POTENTIALLY GUSTY WINDS... AT 313 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PELLA...MOVING NORTHWEST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... LAKE RED ROCK AROUND 335 PM CDT. MONROE AROUND 400 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PELLA MUNICIPAL AIRPORT...ELK ROCK STATE PARK AND REASNOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4142 9288 4137 9302 4155 9323 4163 9285 TIME...MOT...LOC 2013Z 156DEG 8KT 4143 9296 MS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT SUN APR 19 2015 IAZ085-192100- MONROE IA- 331 PM CDT SUN APR 19 2015 ...THUNDERSTORMS WITH HEAVY RAIN AND HAIL... AT 330 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF RATHBUN LAKE...OR 9 MILES SOUTHWEST OF ALBIA...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL MAY LIKELY COVER THE GROUND...ALONG WITH WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALBIA AND ALBIA MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4090 9304 4107 9301 4099 9275 4090 9287 TIME...MOT...LOC 2030Z 206DEG 14KT 4093 9295 MS APR 15
The Des Moines radar (KDMX), 74 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
2 hail. Local standard time, as filed.
Highway 30 was covered in quarter size hail and ditches along the highway were full of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560903, 560905.